News Release 

Acute cardiovascular events common among adults hospitalized with influenza

Embargoed news from Annals of Internal Medicine

American College of Physicians

Below please find summaries of new articles that will be published in the next issue of Annals of Internal Medicine. The summaries are not intended to substitute for the full articles as a source of information. This information is under strict embargo and by taking it into possession, media representatives are committing to the terms of the embargo not only on their own behalf, but also on behalf of the organization they represent.

1. Acute cardiovascular events common among adults hospitalized with influenza

Vaccination particularly important among those with cardiovascular risk factors

Abstract: https://www.acpjournals.org/doi/10.7326/M20-1509

Editorial: https://www.acpjournals.org/doi/10.7326/M20-5810

URL goes live when the embargo lifts

In a large population-based study, acute cardiovascular events, especially heart failure and ischemic heart disease, were found to be common among patients hospitalized with influenza. The authors suggest that vaccination is particularly important among those with cardiovascular risk factors. The findings are published in Annals of Internal Medicine.

Annual influenza epidemics in the United States result in 140,000 to 810,000 hospitalizations and 12,000 to 61,000 deaths each year. Although respiratory disease is a hallmark of influenza virus infection, cardiovascular events are also important complications of influenza.

Researchers from the National Center for Immunization and Respiratory Diseases, Influenza Division, Centers for Disease Control and Prevention (CDC) used data from the U.S. Influenza Hospitalization Surveillance Network (FluSurv-NET) during the 2010-to-2011 through 2017-to-2018 influenza seasons to examine acute cardiovascular events in adults with a hospitalization associated with lab-confirmed influenza. More than 80,000 patients were included in the analysis. The researchers found that almost 12 percent of patients hospitalized with influenza had an acute cardiovascular event. The most common such events were acute heart failure and acute ischemic heart disease. Older age, tobacco use, underlying cardiovascular disease, diabetes, and renal disease were significantly associated with higher risk for these events. As such, the authors suggest that clinicians should ensure high rates of vaccination, especially in at-risk populations.

Media contacts: For an embargoed PDF, please contact Lauren Evans at laevans@acponline.org. The corresponding author, Shikha Garg, MD, can be contacted through Doug Jordan at fud7@cdc.gov.

2. Metformin use reveals MELAS syndrome and MIDD in patient

Abstract: https://www.acpjournals.org/doi/10.7326/L20-0292

URL goes live when the embargo lifts

Metformin use revealed a patient's mitochondrial encephalopathy, lactic acidosis, and stroke-like episodes (MELAS), a syndrome caused by genetic defects in mitochondrial DNA, and an associated rare type of diabetes known as maternally inherited diabetes and deafness (MIDD). The case report is published in Annals of Internal Medicine.

Metformin is widely prescribed as the initial drug treatment for type 2 diabetes, but is not recommended in patients with mitochondrial dysfunction.

Clinicians from Amita Health Saint Joseph Hospital in Chicago describe the case of A 27-year-old male patient with new-onset seizure disorder of unknown cause. His medical history included bilateral sensorineural hearing loss diagnosed at age 15 years and recently diagnosed diabetes. A series of lab and imaging tests suggested herpes simplex encephalitis, however, treatment was unsuccessful and halted after further testing was negative. After ruling out of other diseases, repeated brain magnetic resonance imaging found persistent bilateral temporal lobe lesions, and the patient's lactic acidosis persisted. The clinicians focused on his 4-month history of metformin use and decided to sequence his mitochondrial DNA, which confirmed the m.3243A>G mutation that is associated with MELAS syndrome and MIDD. They discontinued the patient's metformin treatment and his seizures stopped. According to the authors, this is the first report of a patient whose MELAS syndrome and MIDD were recognized after the patient began use of metformin.

Media contacts: For an embargoed PDF please contact Lauren Evans at laevans@acponline.org. To reach the lead author, Na Hyun Kim, MBBS, please email directly to Nahyun.kim@amitahealth.org.

###

Also in this issue:

The Physical Exam

Krantz

Graphic Medicine

Abstract: https://www.acpjournals.org/doi/10.7326/G20-0002

Disclaimer: AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert system.